medicationsBoth men and women experience hair loss, which is commonly referred to as alopecia. This occurs due to a combination of health-related conditions, genetic variables, and the use of medications.

Focusing in on medication, Americans take more pills today than any other time in recent history. From 1997 to 2016, although the total U.S. population increased by just 21 percent, the total number of prescriptions filled increased by 85 percent.

If you’re currently taking medication and are experiencing hair loss, here is what you need to know.

The Link Between Medication and Hair Loss

If you are currently taking medications, it is important to understand that hair loss may be a common side effect. Although this type of hair loss is generally temporary, it can be a frightening experience to lose your hair. However, you may experience one of two kinds of hair loss.

Telogen effluvium — In this case, you will experience short-term hair loss. The medication you take disrupts the “resting” phase of your hair follicle. Hair loss occurs but new growth continues.

Anagen effluvium — This type of longer-term hair loss impacts your hair’s new growth phase. In turn, you experience thinning hair and hair loss.

More often than not, medications are toxic to hair follicles. Once these follicles become damaged, the normal hair growth cycle is disrupted.

Medications That Cause Hair Loss

The following list is not inclusive. This means that if you are taking medication(s) not listed below and have experienced hair loss or any other symptom for that matter, it is critical that you speak with your doctor.

Antibiotics — Impacting your vitamin B and hemoglobin levels, this will directly impact healthy hair growth.

Anticoagulants — If you take medication to prevent blood clots, such as warfarin and heparin, hair loss may occur for approximately three months.

Weight loss drugs — Medications such as phentermine have been shown to cause hair loss (even though this side effect is not typically listed). When combined with a nutrient-deficient diet, poor hair health generally results. Here is a list of vitamins you SHOULD be eating to boost hair growth.

Chemotherapy drugs — These types of drugs tend to cause anagen effluvium. In addition to the hair on your head, you may also lose your body hair, eyebrows, and eyelashes.

Some other medications include:

High doses of vitamin A

Acne medications

Antifungals

Cholesterol-lowering drugs

Immunosuppressants (i.e. methotrexate, cyclophosphamide, etc.)

Anticonvulsants

Medications for gout

Medications associated with hormone therapies, including birth control pills

If you are currently experiencing hair loss, know that you’re not alone. Whether your hair loss symptoms are temporary or believed to be permanent, there are a number of solutions, including wigs. Please feel free to check out some of the most popular solutions for men, as well as hair loss solutions for women. Contact a Transitions location near you and book a consultation today!

 

 

Photo Credit: qimono Via Pixabay

Resources

https://www.consumerreports.org/prescription-drugs/too-many-meds-americas-love-affair-with-prescription-medication/#nation

https://www.healthline.com/health/medications-that-cause-hair-loss#remedies

TALK TO A HAIR LOSS SPECIALIST NEAR YOU

Related posts

Get Answers Today

Please fill in the info below to schedule a free in-person or virtual consultation with a Transitions member hair loss center near you. You may also call (800) 280-4247.

    *Required